Distribution Functions and Characteristic Functions

  • Yuan Shih Chow
  • Henry Teicher
Part of the Springer Texts in Statistics book series (STS)


Distribution functions are mathematical artifacts with properties that are independent of any probabilistic setting. Notwithstanding, most of the theorems of interest are geared to d.f.s of r.v.s and the majority of proofs are simpler and more intuitive when couched in terms of r.v.s having, or probability measures determined by, the given d.f.s. Since r.v.s possessing pre- assigned d.f.s can always be defined on some probability space, the language of r.v.s and probability will be utilized in many of the proofs without further ado.


Distribution Function Characteristic Function Probability Space Inversion Formula Nondecreasing Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. H. E Bray “Elementary properties of the Stieltjes integral,” Ann. Math 20 1919 177–186MathSciNetzbMATHCrossRefGoogle Scholar
  2. F. P Cantelli “Una teoria astratta del calcola delle probabilità ” I st al Attuari 3(1932)Google Scholar
  3. H Chernofif “Large sample theory: Parametric case,” Ann. Math. Stat 27 ( 1956 1–22CrossRefGoogle Scholar
  4. Y. S Chow and H. Robbins “On optimal stopping rules,” Z. Wahr 2( 1963 33–49MathSciNetzbMATHCrossRefGoogle Scholar
  5. K.L Chung A Course in Probability Theory Harcourt Brace New York 1968 2nd ed Academic Press, New York, 1974zbMATHGoogle Scholar
  6. H Cramér “ Ü ber eine Eigenschaft der normalen Verteilungsfunktion ”Math Z 41 ( 19 36 405–414MathSciNetCrossRefGoogle Scholar
  7. H Cramér Mathematical Methods of Statistics Princeton Univ Press, Princeton 1946zbMATHGoogle Scholar
  8. H Cramér Random Variables and Probability Distributions Cambridge Tracts Math. No. 36 Cambridge Univ. Press London 1937 3rd 1970Google Scholar
  9. J. L Doob Stochastic Processes Wiley New York, 1953zbMATHGoogle Scholar
  10. W Feller An Introduction to Probability Theory and Its Applications Vol.2 Wiley New York 1966zbMATHGoogle Scholar
  11. M Fréchet and J. Shohat “ A proof of the generalized second limit theorem in the theory of probability ” Trans. Amer. Math. Soc 33 1931 Google Scholar
  12. J Glivenko Stieltjes Integral 1936 [in Russian]zbMATHGoogle Scholar
  13. B. V Gnedenko and A. N. Kolmogorov Limit Distributions for Sums of Independent Random Variables ( K L. Chung, translator), Addison-Wesley, Reading, MassGoogle Scholar
  14. G.H Hardy A course of Pure Mathematics 10th e d., Cambridge Univ. Press New York 1952zbMATHGoogle Scholar
  15. E Helly “ U ber lineare Funktionaloperationen ” Sitz.Nat Kais. Akad. Wiss 121, ( 1921 ), 265–277Google Scholar
  16. P Lévy Calcul des probabilités Gauthier-Villars ParisGoogle Scholar
  17. P Lévy Théorie de F addition des variables aléatoires, Gauthier-Villars Paris 1937 ; 2nd ed., 1954Google Scholar
  18. M. Loeve, Probability Theory, 3rd ed., Van Nostrand, Princeton, 4th ed., SpringerVerlag, Berlin and New York, 1977–1978Google Scholar
  19. E. Lukacs, Characteristic Functions, 2nd ed., Hoffner, New York.Google Scholar
  20. M. Loéve Probability Theory, 3rd ed., Van Nostrand, Princeton, 1963; 4th ed., SpringerVerlag, Berlin and New York, 1977–1978.Google Scholar
  21. E. Lukacs, Characteristic Functions, Hoffner, New York, 1970.zbMATHGoogle Scholar
  22. G. Polya, “Remarks on characteristic functions,” Proc. 1st Berkeley Symp. Stat, and Prob., 1949 2 115–123.MathSciNetGoogle Scholar
  23. D. A. Raikov, “On the decomposition of Gauss and Poisson laws,” Izv. Akad. Nauk, USSR (Ser. Mat.) 2 (1938a), 91–124 [in Russian].Google Scholar
  24. D. A. Raikov, “Un théorème de la théorie des fonctions caractéristiques analytiques,” Izvest Fak. Mat. Mek. Univ. Tomsk Nil 2 (1938b), 8–11.Google Scholar
  25. G. Robbins, “Mixture of distributions,” Ann. Math. Stat. 19 (1948), 360–369.MathSciNetzbMATHCrossRefGoogle Scholar
  26. S. Saks, Theory of the Integral (L. C. Young, translator), Stechert-Hafner, New York, 1937.Google Scholar
  27. N. A. Sapogov, “The stability problem for a theorem of Cramer,” Izv. Akad. Nauk, USSR (ser. Mat.) 15 (1951), 205–218. [See also selected translations, Math. Stat, and Prob. 1, 41–53, Amer. Math. Soc.]MathSciNetzbMATHGoogle Scholar
  28. H. Scheffé, “A useful convergence theorem for probability distributions,” Ann Math. Stat. 18 (1947), 434–438.zbMATHCrossRefGoogle Scholar
  29. J. A. Shohat and J. D. Tamarkin, “The problem of moments,” Math. Survey No. 1, Amer. Math. Soc., New York, 1943.Google Scholar
  30. E. Slutsky, “Uber stochastiche Asymptoten und Grenzwerte,” Metron 5 (1925), 1–90.Google Scholar
  31. H. Teicher, “On the factorization of distributions,” Ph.D. Thesis, 1950. [See also Ann. Math. Stat. 25 (1954), 769–774.]Google Scholar
  32. H. Teicher, “Sur les puissances de fonctions caractéristiques,” Comptes Rendus 246 (1958), 694–696.MathSciNetzbMATHGoogle Scholar
  33. H. Teicher, “On the mixture of distributions,” Ann. Math. Stat. 31 (1960), 55–73.MathSciNetzbMATHCrossRefGoogle Scholar
  34. H. Teicher, “Identifiability of mixtures,” Ann. Math. Stat. 32 (1961), 244–248.MathSciNetzbMATHCrossRefGoogle Scholar
  35. E. C. Titchmarsh, The Theory of Functions Oxford Univ. Press, 1932; 2nd ed.Google Scholar

Copyright information

© Springer-Verlag New York Inc. 1988

Authors and Affiliations

  • Yuan Shih Chow
    • 1
  • Henry Teicher
    • 2
  1. 1.Department of Mathematical StatisticsColumbia UniversityNew YorkUSA
  2. 2.Department of StatisticsRutgers UniversityNew BrunswickUSA

Personalised recommendations